Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 3  |  Page : 345--347

Differential ammonia decay kinetics indicates more than one concurrent etiological mechanism for symptomatic hyperammonemia caused by valproate overdose

Deb Kumar Mojumder1, Radhames Ramos De Oleo2 
1 Department of Neurology, Texas Tech University Health Sciences Center, School of Medicine, Lubbock, TX 79430; Department of Internal Medicine, Nassau University Medical Center, 2201 Hempstead Turnpike, East Meadow, NY 11554, USA
2 Department of Internal Medicine, Nassau University Medical Center, 2201 Hempstead Turnpike, East Meadow, NY, USA

Correspondence Address:
Deb Kumar Mojumder
Department of Neurology, Texas Tech University Health Sciences Center, School of Medicine, Lubbock, TX 79430; Department of Internal Medicine, Nassau University Medical Center, 2201 Hempstead Turnpike, East Meadow, NY 11554
USA

Valproic acid (VPA) has successfully been used in the therapy of a number of conditions including absence seizures, partial seizures, tonic-clonic seizures, bipolar disorder, schizoaffective disorder, social phobias, neuropathic pain and migraine headaches. There is a high rise in number of cases of toxicity due to overdose of VPA. Hyperammonemia, a common side-effect of VPA, is caused by several proposed etiologies, reported as having uncertain correlation with VPA dose or concentration. We present here a case of a 25-year-old female patient with a past history of psychiatric complaints, presented with elevated serum VPA levels associated with elevated venous ammonia levels subsequent to VPA overdose. Later in the presence of sub-therapeutic serum VPA levels her venous ammonia levels remained raised and slowly down-trending. VPA levels and ammonia levels were found to be normal after 14 days. Patient was treated with levocarnitine. Her liver enzymes were never elevated. Different decay kinetics of venous ammonia in presence of high and low concentrations of VPA indicates that VPA can cause symptomatic hyperammonemia via more than one concurrent etiological mechanism. In this patient, the mechanisms causing hyperammonia secondary to VPA use were not related to hepatic damage or carnitine deficiency.


How to cite this article:
Mojumder DK, De Oleo RR. Differential ammonia decay kinetics indicates more than one concurrent etiological mechanism for symptomatic hyperammonemia caused by valproate overdose.Indian J Pharmacol 2014;46:345-347


How to cite this URL:
Mojumder DK, De Oleo RR. Differential ammonia decay kinetics indicates more than one concurrent etiological mechanism for symptomatic hyperammonemia caused by valproate overdose. Indian J Pharmacol [serial online] 2014 [cited 2021 May 6 ];46:345-347
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2014;volume=46;issue=3;spage=345;epage=347;aulast=Mojumder;type=0